It turns out, you cannot. While Sudafed and Nyquil are both great for relieving cold-related symptoms, combining them can be potentially dangerous. As such, it is recommended that you do not combine these two medications at the same time. Even something as seemingly innocuous as drinking a glass of juice while taking your allergy medication can have negative effects on your body.

For example, if you take Benadryl with grapefruit juice or grapefruit seeds, it could lead to an increase in side effects and even result in overdose. Read on to learn more about why you shouldn’t take sudafed with nyquil and what other combinations should be avoided when taking over-the-counter cold and flu medications.

What is Sudafed?

Sudafed is a medication containing pseudoephedrine, a common ingredient used in over-the-counter medications to help alleviate the symptoms of a cold. It works by reducing swelling caused by allergies and congestion in your nasal passages, sinuses, and throat.

Sudafed is used to relieve symptoms related to the common cold and flu, including nasal congestion, runny nose, sneezing, and a sore throat. The common cold is caused by viruses, while the flu is a result of a viral and bacterial infection. Therefore, Sudafed is a safe option for both illnesses. It is important to note that Sudafed is not considered an antibiotic or antiviral drug and does not treat the root cause of the illness.

Sudafed comes in both tablet and liquid forms. The recommended dosage for adults ages 18 years and older is one or two tablets every four to six hours as needed. You should not exceed eight tablets per day.

See also  Can You Take Nyquil with Methylprednisolone?

What is Nyquil?

Nyquil is another common cold and flu medication that also contains the active ingredient pseudoephedrine. It is used to treat the same symptoms as Sudafed, but it is most commonly used as a sleep aid to help you get a good night’s sleep. Nyquil is a combination drug that is used to treat cold and flu symptoms.

It contains acetaminophen, which is a non-aspirin ingredient that helps with pain and fever reduction. The active ingredient of this medication is phenylephrine, an antihistamine that can help with sinus and nasal congestion. In most cases, the recommended dosage for adults is 10 mL every four hours as needed. Do not exceed two 10 mL doses in a 24-hour period.

The side effects associated with Nyquil are typical of over-the-counter cold and flu medications and include drowsiness, dry mouth, dizziness, and nausea.

Side Effects to Watch Out For

Drowsiness: All medication, especially those designed to help you sleep, can result in drowsiness. It is therefore important to steer clear of taking Sudafed and Nyquil at the same time if you have to drive, operate heavy machinery, or do any other tasks that require you be fully alert.

Dry Mouth: The active ingredient in Sudafed causes your salivary glands to reduce secretions, which can lead to a dry mouth. Drying agents included in other cold and flu medications can also cause dry mouth. Unfortunately, a dry mouth can result in bad breath and teeth decay. To reduce the risk of dry mouth, be sure to drink plenty of water when taking your cold and flu medications.

See also  Can I Take Theraflu and Nyquil Together?

Dizziness: The active ingredients in Nyquil and Sudafed may cause you to feel dizzy when standing up or sitting up too quickly. To prevent dizziness, try to slowly sit up or stand up when taking your medication. Avoid driving or doing anything that requires you to be fully alert if you feel dizzy.

Headaches: Many cold and flu medications contain pain-relieving ingredients, such as acetaminophen and ibuprofen. If you already have a headache, taking pain relievers could make your headache worse. If you have a headache, be sure to let your healthcare provider know if you are taking cold and flu medications.

Why You Shouldn’t Take Sudafed With Nyquil

Both Sudafed and Nyquil contain pseudoephedrine, which is a drug that can increase your blood pressure and heart rate. While this may seem like a good thing when you are feeling stuffed up and under the weather, it can actually be very dangerous. When your blood pressure and heart rate increase, you could also experience an increase in blood sugar.

This can be a problem for people with diabetes. When you take Sudafed, your blood pressure and heart rate increase, but your blood sugar remains normal. When you take Sudafed with Nyquil, your blood pressure and heart rate increase, and your blood sugar rises.

Other Medications to Avoid While Taking Sudafed and Nyquil


As you have read, there are several dangerous drug interactions associated with taking Sudafed and Nyquil. This makes it even more important for you to be aware of other drugs that are not safe to take with Sudafed and Nyquil. While there are many medications that are not safe and/or recommended to be taken together, there are some that are particularly important that you know about regarding Sudafed and Nyquil.

See also  Can You Take Nyquil with an Inhaler?

Antibiotics: Antibiotics treat bacterial infections, such as strep throat and Lyme disease, while pseudoephedrine treats cold viruses. As such, antibiotics and pseudoephedrine should not be used at the same time.

Blood Thinning Medications: Blood thinning medications are used to prevent blood clots, strokes, and heart attacks. The combination of blood thinning medications and Sudafed and/or Nyquil can lead to excessive bleeding.

Diabetes Medications: Diabetes medications help to control blood sugar. The combination of diabetes medications and Sudafed and/or Nyquil can cause blood sugar levels to drop dangerously low.

Iron and Vitamin C: Taking Sudafed and/or Nyquil with iron and vitamin C can reduce the effectiveness of both iron and vitamins.

MAO Inhibitors: MAO inhibitors are antidepressants that are sometimes used to treat anxiety and depression. The combination of MAO inhibitors and Sudafed and/or Nyquil can cause serotonin syndrome.

Final Words

The bottom line is that you should avoid taking Sudafed and Nyquil together. However, you should also be aware of other medications that are not safe to take with Sudafed and/or Nyquil. If you take Sudafed and/or Nyquil and have any side effects that seem more severe than they should be, stop taking the medication and notify your healthcare provider.

Your healthcare provider may be able to help you identify other medications that are safe and appropriate to take with Sudafed and/or Nyquil.


David Warren
Author

David Warren is a pharmaceutical specialist that dispenses prescription medication on a daily basis. He received a Bachelor of Science degree in pharmacy from the University of Tennessee in 1991. With over 50 publications on medication-related and pharmacy topics, David has been able to share his experiences and knowledge with others. David with lots of experience and knowledge in medications that are utilized to treat a wide range of medical conditions. Before David dispenses a medication to a patient, he will go over the side effects, dosage recommendation and contraindications.